Flood, Cortland
- When
- March 27, 4:13 PM EST to March 28, 11:43 AM EST
- Where
- Cortland forecast zone
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.595, -76.070 (the zone’s center; the record gives no point)
The Tioughnioga River at Cortland went over the 8 foot flood stage on the 27th. 61 from 12:43 to 1:13 AM EST on the 28th before falling back below flood stage just before noon of that same day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
The Tioughnioga River at Cortland went over the 8 foot flood stage on the 27th. The river crested at 8.61 from 12:43 to 1:13 AM EST on the 28th before falling back below flood stage just before noon of that same day. The river came up quickly due to basin averaged rainfall between half an inch and an inch, and water equivalent snow melt also between half an inch and an inch. Warm temperatures in the 50s and 60s from the 24th to the 28th caused the snow to ripen and melt. The steady rain started the afternoon of the 26th, then ended the morning of the 27th. The rain was ahead of a cold front which crossed the region the morning of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 27, 2:50 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 250 PM EST SAT MAR 27 2004 .DISCUSSION... STRATOCU STICKING LIKE GLUE ACROSS CNY/NEPA AS COOL N-NELY FLOW UPSLOPES INTO THE AREA. DRY ADVECTION HAS BEEN POOR TODAY AND THE PRESUMED POWER OF THE LATE MARCH SUN IS OVERRATED. FCST MODELS BUILD CORE OF STRONG SFC HIGH EAST TO THE CANDIAN MARITIMES TONIGHT WITH WEDGE OF HIGHER PRESSURE STRENGTHENING A LITTLE OVER NY/PA. AXIS OF 850 MB RIDGE ALSO MOVING OVER AREA SUNDAY. THE SCIENCE SAYS THAT THE LOWERING SUBSIDENCE AND DRY ADVECTION WILL BRING AN END TO THE OVERCAST...BUT IVE SEEN EVEN THE BEST MADE PLANS RUINED AROUND HERE WHILE LLVL MOISTURE LINGERS IN THE AIR. SOME EVIDENCE OF DRYING IS NOTED IN VSBL SAT PIX...SO WILL SPLIT THE DIFFERENCE WITH PERSISTENCE AND MDL FCSTS AND JUST DELAY ANY KIND OF GOOD CLEARING UNTIL LATER TONIGHT...IN WHICH CASE WE MAY THEN FOG UP AS THE SATURATED GROUND RELEASES MOISTURE TO THE CHILLY NIGHT AIR. ON SUNDAY...SFC-500 RIDGE AXIS STACKS ON TOP OF THE AREA...SO AGAIN THIS ALL POINTS TO SUNSHINE AND MILD SPRING TEMPS. WILL GO WITH THAT FCST FOR MOST OF THE AREA...BUT WILL HAVE TO KEEP AN EYE ON RETURN MARINE LAYER CLOUDS INTO THE POCONOS AND WRN CATSKILLS BY SUN EVE AS HIGH PUSHES EAST AND SETS UP E-SELY FLOW. WILL INTRO A GRADIENT OF CLOUD COVER FROM MAINLY CLEAR ACROSS THE FINGER LAKES...TO P/C-M/C OVER NE PA ON SUN NITE. LARGE TROF AMPLIFYING OVER THE MIDDLE CONUS WILL TEND TO STAGNATE FEATURES ON THE EAST COAST...AND MONDAY SHOULD PROVE TO BE ANOTHER DRY AND MILD DAY. FOR TEMPS...ETA MOS WAS MILDEST GUIDANCE AND PREFERRED. IT ALSO CAPTURES WHAT WILL BE A COOL AIR DAMMING SITUATION FROM THE WRN CATS DOWN TO THE LACKAWANNA/WYOMING VALLEY UNDERNEATH THE SFC RIDGE ON BOTH SUN AND MON. MILD RIBBON OF AIR WILL WORK INTO WRN ZONES WITH 6-8C 850 MB TEMPS...WHILE ITS ONLY 2-3C OVER THE SOUTHEAST. FULLY MIXED...THIS COULD GET SYR-PEO-ELM WELL INTO THE 60S TO NEAR 70. EXPECT MIXING WONT QUITE GO THAT HIGH THIS TIME OF YEAR...BUT WILL GIVE MAXES ABOUT 5 DEGREES OVER ETA MOS ON MON...WHILE MSV-AVP REMAIN ONLY IN THE L-M/50S. THE EXTENDED PERIOD LOOKS WET AND CLOUDY WITH TEMPS BELOW NORMAL. GFS CLOSES OFF AN UPPER LOW IN THE MIDWEST THEN MOVES IT TO THE MID ATLANTIC REGION AND OFF COAST. MODELS INCLUDING CANADIAN IN BETTER AGREEMENT WITH SCENARIO BUT DIFFERENCES IN TIMING AND STRENGTH. UPPED POPS MIDWEEK WEEK TO 40 OR 50 AS THE COLD FRONT THEN UL LOW CROSS CWA. START COULD BE AS EARLY AS TUESDAY BUT THE PRECIP SLOWS DOWN CONSIDERABLY MONDAY AND MONDAY NIGHT IN OHIO AND WRN NY...DUE TO SHORT WAVE DIGGING AND CLOSING OFF AN UL LOW. GFS FASTER AND STRONGER THAN OTHERS IN CLOSING OFF UL LOW. IF UL LOW CROSSES CWA COULD BE A MIX OF PRECIP AT NIGHT BUT HAVE LEFT OUT FOR NOW. GFS MOS MIN TEMPS IN LOW AND MID 30S. WILL WAIT FOR LATER RUNS TO ADD SNOW. IF STRENGTH OF LOW LESS OR TRACK FURTHER S MAY NOT SEE SNOW. THIS WEEKEND LOOKS IMPROVED WITH WARMER TEMPS AND NO RAIN. CLOSED LOW FORECASTED TO BE WELL EAST. && .AVIATION... LIFR TO MVFR CONDITIONS THIS AFTERNOON STILL. VSBYS HAVE ALL COME UP EXCEPT ITH. ITH WOXOF/LIFR WITH FLOW OFF LAKE CAYUGA. LL WINDS WILL SHIFT AROUND TO NE THIS EVE SO EXPECT ITH TO IMPROVE TO IFR. DESPITE SHALLOW LAYER OF MOISTURE ON SOUNDINGS FEW BREAKS TO BE SEEN YET IN LOW CLOUD COVER. SHOULD SEE SOME BREAKS AS INCREASING WINDS BREAK UP THE CLOUDS IN THE DOWNSLOPE AREAS LIKE UCA. CLOUDS THINNING IN SRN ONTARIO AS DRIER AIR MOVES SOUTH. IN ADDITION WITH WIND SHIFT TO NE SYR WILL GET DOWNSLOPED SO THEY SHOULD BREAK UP TONIGHT. REST OF LOCATIONS GET CLRING AFTER SUNRISE SUNDAY AS UL RIDGE CRESTS OVER CWA WITH CUT OFF TO SE AND COLD FRONT IN WRN GREAT LAKES. BY END OF PERIOD ALL SITES WILL BE VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. BREWSTER/CHAMPNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 415 AM EST SAT MAR 27 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-241115- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 415 AM EST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. NICOSIA
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387063.